Format

Send to

Choose Destination
Conn Med. 2001 Jul;65(7):387-90.

Riboflavin treatment of antiretroviral induced lactic acidosis and hepatic steatosis.

Author information

1
Department of Diagnostic Imaging, Rhode Island Hospital, Providence, Rhode Island, USA.

Abstract

BACKGROUND:

Antiretroviral induced lactic acidosis and hepatic steatosis is a rare syndrome caused by inhibition of deoxyribonucleic acid (DNA) polymerase gamma by the Nucleoside Reverse Transcriptase Inhibitor (NRTI) class of antiretrovirals. There have been recent reports of NRTI-induced lactic acidosis treated with high-dose riboflavin.

INTERVENTION AND RESULTS:

We report a case of NRTI lactic acidosis reversed with high-dose riboflavin. Treatment with 50 mg of riboflavin per day was initiated on hospital day 10 after the patient developed respiratory failure. Arterial lactate decreased from 11.9 mmol/dL to 2.1 mmol/dL. Despite lactic acidosis reversal the patient developed acute respiratory distress syndrome (ARDS) and expired. Autopsy confirmed extensive hepatic steatosis with no infectious agents identified.

CONCLUSION:

Nucleoside Reverse Transcriptase Inhibitor lactic acidosis will likely become more prevalent with the trend toward aggressive antiretroviral treatment. This report provides additional support for the efficacy of riboflavin treatment to reverse this serious complication of antiretroviral therapy. Clinicians should have a high index of suspicion for lactic acidosis in a patient on NRTIs and the medications should be stopped at the earliest sign of toxicity.

PMID:
11508132
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center